Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Bismarck, ND

July 17, 2004Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2004, 6:15 PM MDT for Stark County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 6:15 PM MDT (00:15 UTC)
Expired
Jul 17, 2004, 7:15 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stark County, ND

The radar

The Bismarck radar (KBIS), 111 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 180015
SVRBIS
NDC089-180115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
615 PM MDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 715 PM MDT

* AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF RICHARDTON...OR ABOUT 27
  MILES EAST OF DICKINSON...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHARDTON AROUND 625 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

LAT...LON 4705 10213 4701 10239 4666 10228 4666 10212

$$
CJS/WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT JUL 17 2004

.SHORT TERM...
FORECAST PROBLEMS IN THE SHORT TERM CONCERN TEMPS AND SLIGHT CHANCES
OF THUNDERSTORMS. WILL UTILIZE AN ETA/AVN BLEND FOR THE GRIDDS WITH
A SLIGHT NOD TO THE ETA FOR DETAILS. THE ETA IS VERY CONSISTENT WITH
THE SPEED OF WK CDFNT TRYING TO MAKE ITS WAY ACROSS CWA ON SUNDAY
COMPARED TO FCST RUN 12 HOURS AGO. GFS IS SLOWER THAN ITS RUN 6
HOURS AGO AND TRENDING TOWARD ETA.

TONIGHT...CURRENT MSAS AND GOES SOUNDER LIS OF -3 TO -5 OVER
WESTERN NORTH DAKOTA. CU HAS DEVELOPED OVER WCNTRL TO FAR SOUTHWEST
NORTH DAKOTA IN AREA OF SURFACE CONVERGENCE. ACCORDING TO 19Z LAPS
SOUNDINGS OVER FAR WCNTRL CWA THERE IS STILL ABOUT 20J/KG CIN
HOLDING BACK FREE CONVECTION. WILL MONITOR AND MAY MENTION A SLIGHT
CHANCE THUNDERSTORMS TONIGHT. BESIDES SURFACE HEATING THIS EVENING
PROVIDING POSSIBLE ACTIVITY...ITS POSSIBLE THAT CONVECTION IN SRN
SASKATCHEWAN WILL MOVE INTO CWA LATER TONIGHT.

ON SUNDAY...GUIDANCE SIMILAR IN FORECASTING MID TO UPPER 90S ACROSS
CWA AND THIS IS CONSISTENT WITH GOING FORECAST. WITH STRONG RIDGING
MID LEVEL TEMPERATURES SHOULD INHIBIT CONVECTION OVER ALL BUT FAR
EASTERN CWA.

ON MONDAY...BOTH ETA/GFS SHOW A SHORTWAVE MAKING ITS WAY THROUGH
UPPER RIDGE. DIFFERENCES HERE WITH ETA/GFS ON TIMING/PLACEMENT
OF QPF. GFS IS ALSO QUITE A BIT COOLER AS A RESULT OF THE PRECIP AND
ADDED CLOUD COVER. FOR NOW FEEL A COMPROMISE ON TEMPS IS BEST BET
WITH BROADBRUSH CHANCE OF PRECIP AS WAS ALREADY IN THE FORECAST.

TUESDAY...UPPER RIDGE HAS NOW FLATTENED WITH MORE OF A ZONAL TO
SLIGHTLY SOUTHWEST FLOW. GFS IS MAINLY DRY ATTIM WITH ETA SHOWING
SCATTERED QPF ACROSS CWA. ETA SEEMS TO BE BETTER SOLUTION ATTIM AND
WILL KEEP A CHANCE OF THUNDERSTORMS ON TUESDAY.

.LONG TERM...
A WEAK SHORT WAVE WILL MOVE THROUGH THE UPPER LEVEL FLOW ON
WEDNESDAY...BRINGING A CHANCE OF TSTMS MAINLY TO THE SOUTHERN
PORTIONS OF THE STATE.  RIDGING ALOFT WILL DEVELOP SLOWLY BY
SATURDAY KEEPING TEMPERATURES SEASONABLE AND CHANCES OF TSTORMS SMALL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/TSW
Hazardous weather outlook, Jul 17, 4:07 AM MDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT SAT JUL 17 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181006-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
507 AM CDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:15 PM MDTSevere Thunderstorm WarningBISStark60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.